Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Midland/Odessa, TX

May 23, 2021Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2021, 9:08 PM CDT for Brewster County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 9:08 PM CDT (02:08 UTC)
Expired
May 23, 2021, 10:00 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 237 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS54 KMAF 240208
SVRMAF
TXC043-240300-
/O.NEW.KMAF.SV.W.0136.210524T0208Z-210524T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
908 PM CDT Sun May 23 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Brewster County in southwestern Texas...

* Until 1000 PM CDT.

* At 907 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Marathon, or 26 miles southeast of Alpine, moving southwest at
  10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Santiago Peak, Elephant Mountain and Elephant Mountain Wildlife
  Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3027 10343 3007 10309 2978 10329 2999 10370
TIME...MOT...LOC 0207Z 026DEG 9KT 3008 10336 

HAIL...1.75IN
WIND...60MPH
 
$$

24
2 follow-up statements
765 
WWUS54 KMAF 240227 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
927 PM CDT Sun May 23 2021

TXC043-240300-
/O.CON.KMAF.SV.W.0136.000000T0000Z-210524T0300Z/
Brewster TX-
927 PM CDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...

At 927 PM CDT, a severe thunderstorm was located 15 miles south of
Marathon, or 32 miles southeast of Alpine, moving south at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3019 10332 3007 10309 2978 10329 2993 10359
TIME...MOT...LOC 0227Z 353DEG 11KT 3000 10331 

HAIL...2.50IN
WIND...60MPH
 
$$

24
134 
WWUS54 KMAF 240241
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
941 PM CDT Sun May 23 2021

TXC043-240300-
/O.CON.KMAF.SV.W.0136.000000T0000Z-210524T0300Z/
Brewster TX-
941 PM CDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...

At 941 PM CDT, a severe thunderstorm was located 18 miles south of
Marathon, or 36 miles southeast of Alpine, moving south at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3012 10332 3003 10312 2978 10329 2993 10359
TIME...MOT...LOC 0241Z 003DEG 10KT 2995 10328 

HAIL...1.50IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:22 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 23, 6:22 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Sun May 23 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Latest models still develop MVFR cigs KMAF overnight. Otherwise,
VFR conditions will prevail. Hi-res models suggest convection will
stay clear of terminals, at least in the short term. Return flow
will dominate next 24 hours, remaining elevated overnight due to a
40+kt LLJ. A widespread cu field is anticipated Monday afternoon,
w/bases 4.5-8 kft AGL.

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun May 23 2021/

DISCUSSION...

Look for more storms today and much of the week ahead as a
persistent, active weather pattern remains in place.

A large scale, deep upper trough remains situated across the West,
but will finally lift into the Plains today. As this happens, large-
scale forcing will shift east into areas of rich low level moisture.
We are towering CU along and west of the Pecos River currently
with temperatures heating well into the 80's. Instability is
increasing with CAPE values already around 2000 J/kg. We are
lacking strong shear, but will likely still support some
organization of convection as it forms off the dryline this
afternoon. Similar to yesterday we will likely see a few severe
storms capable of large hail and damaging winds. The highest
coverage of storms today look to be west of the Permian Basin and
into the higher terrain. Southwesterly flow aloft remains across
the area into this week with periodic shortwaves enhancing lift
along the dryline. While it is hard to time these waves until they
get closer, it appears we will see at least some storms in our
area everyday this week. Models are suggesting one of these waves
to traverse the area Monday afternoon with the high coverage of
storms for our region. A large Marginal risk for severe is already
in place. On a good note, cooler mid level temperatures will keep
highs generally below normal to start the week.

As we head toward midweek, temperatures warm back to or slightly
above normal for late May as storm coverage decreases. Another upper
trough approaches the area late in the week with better rain chances
and severe storms back in the forecast. If you have plans for the
Memorial Day weekend it looks warm with a chance for storms almost
anywhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  82  64  86 /  10  30  40  20
Carlsbad                       63  87  60  93 /  30  50  30  10
Dryden                         67  87  68  91 /  30  20  20  20
Fort Stockton                  65  86  64  92 /  40  40  40  20
Guadalupe Pass                 61  83  60  87 /  20  40  20  10
Hobbs                          62  82  60  89 /  40  50  40  10
Marfa                          54  85  53  88 /  60  50  40  20
Midland Intl Airport           65  84  64  89 /  20  40  40  20
Odessa                         65  83  64  89 /  20  40  40  20
Wink                           66  88  64  93 /  30  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/89/44
Hazardous weather outlook, May 23, 1:58 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Sun May 23 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CDT Sun May 23 2021 /1258 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening, particularly across Southeast New Mexico and portions of
West Texas including the Trans Pecos, Davis Mountains, and Big Bend.
Threats primarily include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms remain possible Monday and Tuesday.
Any severe storms that do develop will be accompanied by large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 23, 8:03 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
803 PM CDT Sun May 23 2021

NMZ027-028-TXZ059-273-274-240145-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
803 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN
REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES
UNTIL 845 PM CDT/745 PM MDT/...

At 802 PM CDT/702 PM MDT/, Doppler radar was tracking strong
thunderstorms over Loving, or 11 miles southeast of Carlsbad, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Carlsbad, Loving, Red Bluff Reservoir, Malaga, Orla, Carlsbad Caverns
National Park, Whites City, Otis, Red Bluff and Cavern City Air
Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 10456 3211 10466 3250 10394 3173 10370
TIME...MOT...LOC 0102Z 229DEG 17KT 3227 10409

89
Special weather statement, May 23, 8:15 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT Sun May 23 2021

TXZ276-277-279-281-240200-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
815 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles northeast of Big Bend Ranch State Park, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Presidio, Big Bend Ranch State Park, Shafter, Casa Piedra, Redford
and Presidio Lely International Airport.

LAT...LON 2937 10411 2940 10417 2943 10418 2946 10422
      2949 10421 2948 10423 2952 10426 2952 10431
      2953 10432 2952 10434 2963 10448 2964 10451
      3012 10400 2974 10333 2934 10407
TIME...MOT...LOC 0115Z 200DEG 23KT 2966 10400

89
Special weather statement, May 23, 8:22 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM MDT Sun May 23 2021

NMZ028-033-240200-
Eddy County Plains NM-Central Lea County NM-
722 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 800 PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Carlsbad North, or 10 miles east of Carlsbad, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Eddy
and southwestern Lea Counties.

LAT...LON 3234 10399 3238 10418 3280 10408 3267 10370
TIME...MOT...LOC 0122Z 200DEG 23KT 3243 10406

89
Local storm report, May 23, 8:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
859 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 W MARATHON            30.21N 103.32W
05/23/2021  E1.75 INCH       Brewster           TX   BORDER PATROL

&&

MATT.SALERNO
Special weather statement, May 23, 8:59 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
859 PM CDT Sun May 23 2021

NMZ028-TXZ273-240245-
Eddy County Plains NM-Eastern Culberson County TX-
859 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 858 PM CDT/758 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Whites City, or 21 miles southwest of Carlsbad,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Malaga, Whites City, Carlsbad Caverns National
Park, Otis and Cavern City Air Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3204 10451 3244 10439 3242 10418 3230 10405
      3196 10405
TIME...MOT...LOC 0158Z 274DEG 18KT 3213 10441

89
Special weather statement, May 23, 9:05 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
905 PM CDT Sun May 23 2021

TXZ276-279-281-282-240245-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
905 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Terlingua, or 21 miles north of Lajitas, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Terlingua Ranch Airport and Terlingua Ranch Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2972 10408 2973 10333 2937 10341 2944 10414
TIME...MOT...LOC 0204Z 026DEG 9KT 2955 10366

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:06 PM CDTSpecial Weather StatementMAF39 min
May 23, 7:15 PM CDTSpecial Weather StatementMAFLoving45 min
May 23, 7:26 PM CDTSpecial Weather StatementMAF49 min
May 23, 7:37 PM CDTSpecial Weather StatementMAFPresidio38 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 23, 7:44 PM CDTSpecial Weather StatementMAFReeves46 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 23, 7:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 23, 8:15 PM CDTSpecial Weather StatementMAFPresidio45 min
May 23, 8:26 PM CDTSevere Thunderstorm WarningMAFPresidio25 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
May 23, 8:50 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 23, 9:03 PM CDTSevere Thunderstorm WarningMAFPresidio24 min
May 23, 9:05 PM CDTSpecial Weather StatementMAFBrewster40 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio34 min
May 23, 9:33 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
May 23, 9:35 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 23, 9:58 PM CDTSpecial Weather StatementMAFBrewster32 min
May 23, 10:01 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio44 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell51 min
May 24, 4:56 PM CDTSpecial Weather StatementMAFUpton49 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 24, 5:25 PM CDTSpecial Weather StatementMAFUpton35 min
May 24, 5:30 PM CDTSpecial Weather StatementMAFGaines30 min
May 24, 5:33 PM CDTSpecial Weather StatementMAFPecos42 min
May 24, 5:35 PM CDTSpecial Weather StatementMAFBrewster40 min
May 24, 5:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 24, 5:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 24, 5:50 PM CDTSpecial Weather StatementMAFCulberson40 min
May 24, 6:02 PM CDTSpecial Weather StatementMAFReeves43 min
May 24, 6:03 PM CDTSpecial Weather StatementMAFGaines42 min
May 24, 6:17 PM CDTSpecial Weather StatementMAFBrewster43 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 24, 6:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 24, 6:47 PM CDTSpecial Weather StatementMAFCulberson43 min
May 24, 6:49 PM CDTSpecial Weather StatementMAFYoakum41 min
May 24, 6:58 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.